Share Facebook
Crohn's Disease Forum » Your Story » Success Stories » Steroids - Beware


01-12-2013, 09:56 AM   #1
gingerbr
 
Join Date: Jan 2013
Steroids - Beware

My previous Gastroenterologist insisted on the use of Steroids for Crohns Disease instead of moving me onto other medication. After research and talking with other patients, I realized this was not a good idea and switched doctors. My new doctor has me on Remicade/Imuran and it works very well. However, due to the Steroid abuse, I now have severe osteoporosis and need both a hip/knee replacement, not to mention that if I get a coughing spell, my ribs break. Just a word of adivce.....no matter how good you think your doctor is there is always room for improvement. Prior to changing doctors, I very rarely ever saw a doctor (only a nurse or PA), the office staff always told me that the doctors were too booked and it would take me months to get an appointment, when I would call and tell them my diarrhea was really bad all they ever wanted to do was increase my Steroid dosage.
01-12-2013, 09:59 AM   #2
kiny
Senior Member
 
kiny's Avatar
 
Join Date: Apr 2011
Sorry to hear that Ginger, I hope everything turns out ok. How long did they leave you on steroids?
01-12-2013, 10:01 AM   #3
gingerbr
 
Join Date: Jan 2013
Almost a year of steroids, I was on 80 mg a day for 6 months and anywhere from 20 - 60 mgs for 6 months.
01-12-2013, 10:04 AM   #4
kiny
Senior Member
 
kiny's Avatar
 
Join Date: Apr 2011
That sucks, I have talked to another person who has had hip issues because of steroid abuse.

I also wanted to tell you that remicade combined with imuran carries increased risks than remicade alone, if imuran is not needed, consider discussing dropping imuran with your doctor, I don't want to see you get into more issues you know.
01-12-2013, 10:09 AM   #5
kiny
Senior Member
 
kiny's Avatar
 
Join Date: Apr 2011
I'm amazed they left you on steroids for so long btw, the risks are very well documented, steroids should not be considered long-term. I hope you feel better, if this gets you into financial issues in any way I would consider legal action if this is something you would want to pursue.
01-12-2013, 01:18 PM   #6
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
When you say "steroid abuse", I assume you mean the doctor's prescription amounted to you unknowingly abusing it, and not that you took more than you'd been told? ("Abuse" seems to imply that the steroid user is the one doing the abusing - or at least that's how I'd understood it previously).

I have osteoporosis but not from steroids (I had idopathic juvenile osteoporosis), and my doctors wouldn't let me stay on steroids even if they were working. Prednisone did work well for me, but I knew my doctors would never tell me to stay on it long term - for good reason. Not to mention all the other possible side effects too. I don't know how you coped with the side effects of those kind of doses for so long. Or did you not have too many other problems with taking them?

I'm really sorry this happened to you. The problem with kiny's suggestion of pursuing this legally would perhaps be if you were provided with information leaflets that list all the possible side effects. Surely the doctor would just claim you had been informed in some way, even if he was negligent about telling you clearly what the risks were?
01-12-2013, 08:30 PM   #7
Susan2
Senior Member
 
Susan2's Avatar
 
Join Date: Dec 2011
Location: Geelong, Victoria, Australia

My Support Groups:
You would also have to prove that the osteoporosis and other effects were caused by the steroids in your particular case.

I was on Prednisolone for 25 years at various doses because it was the only drug available at the time that had any positive results for me. I have osteopoenia, moving towards osteoporosis, but no worse than many women of my age (almost 70) who have never taken steroids.
__________________
Crohn's Disease - symptoms since c1955, diagnosed early 1970s. On Prednisolone until...
Total Proctocolectomy in 2000.
Ileostomy that behaves most of the time
Currently on no medications, but under constant gaze of very caring GP, with annual blood and other tests.
01-21-2013, 02:36 PM   #8
Hope345
Forum Monitor
 
Hope345's Avatar
The doctor probably should have weaned you off of Prednisone after a 6-8 week period, and made sure you were taking all necessary vitamins, including plenty of calcium.

We hated Prednisone, but it helped to get our daughters Crohns under control during a severe flare. It serves a purpose, but usually not meant for long term use, especially at such high doses.

You were right to change doctors.

You are your best advocate and this site will give you the power of knowledge. There is so much information, and support here.

Please let us know how you are doing.
__________________
Daughter (age 17) diagnosed with Crohns Colitis/UC 1/2012 Mod/severe changed to U.C.: 11/7/2014 anemia:blood transfusion current: Flare, weaning from Prednisone, still bloating: Meds ,Pentesa: 2000mg twice daily, Vegan diet, mesalamine enemas .Previous: mercaptopurine, Remicade (13 treatments), Imuran, prednisone ), Flagyl, iron infusions, cortifoam,
Continue to be hopeful
Daughter: age 21, undiagnosed: GI issues

Last edited by Hope345; 01-21-2013 at 03:00 PM.
01-21-2013, 02:46 PM   #9
rygon
Moderator
 
rygon's Avatar
 
Join Date: Jan 2010
Location: Grimsby, United Kingdom

My Support Groups:
I dont think there is a set amount of time that you should stop taking steroids, it all depends on the person and the doctor (I was on them for 2months), but you cant rely on steroids as a long term fix. Its great to help reduce the inflammation quickly but you should be on other treatment(s) to carry on getting into remission
__________________
Current Meds:
2x 1200mg Mezavant, 3x50mg Azathioprine, Infliximab (6 weekly)
05-28-2013, 10:41 AM   #10
Paul Cronk
Senior Member
 
Paul Cronk's Avatar
 
Join Date: Aug 2011
Location: Aups, France

My Support Groups:
I have found that Humira does not work for me and - now I am "inflammation free" - I cannot get Imuran. I controlling the active disease with digest and steroids. The dose is down to 12.5 mg p d but below that I straight into crisis. I have been on and off pred for about 2 years, so my daily dose has never been above 20 except for very short periods, and much of the time no pred at all because I was on Humira which worked for a while.

There maybe a big bill to pay someday, but tell me will I get sicker on 12 to 15 mg of pred
and living close to normal life with food and exercise or on no meds but cowering and sobbing under a blanket? I have no evident side effects yet so the pred keeps me functioning while I try to heal with diet.
05-28-2013, 11:01 AM   #11
Traumanurse
Senior Member
 
Traumanurse's Avatar
 
Join Date: May 2013
Location: Colorado

My Support Groups:
I have the same questions about Entocort. Been on it for a year and a half. I know it doesn't work exactly like Prednisone, but I wonder about the long-term side effects. I'm currently tapering becaue I started Humira, but miserable while I'm tapering.
05-28-2013, 11:13 AM   #12
Paul Cronk
Senior Member
 
Paul Cronk's Avatar
 
Join Date: Aug 2011
Location: Aups, France

My Support Groups:
Entocort is supposedly safer than Pred because less systemic. I think I unfortunately need the Pred because I also have secondary arthritis which responds to Pred but probably not to Entocort, which targets the gut.

Though come to think of it maybe it is worth a try because if it stops the primary immune response it might stop the secondary arthritis as some sort
of knock on effect.

In any event I am sure Entocort is regarded as considerably safer. It may be less effective in some areas but if it works for you..............
05-28-2013, 02:15 PM   #13
Little Bear
 
Little Bear's Avatar
 
Join Date: Apr 2013
Location: Bristol, United Kingdom

My Support Groups:
Just a side note, the supplementation of calcium in the diet is OK but it'd be far more beneficial to take magnesium and vitamin D - both assist in the uptake of calcium from the diet and both, generally speaking, are in shorter supply in a modern diet compared to calcium
05-28-2013, 05:57 PM   #14
shamrock15
Forum Monitor
 
Join Date: Apr 2011
Location: ottawa, Ontario

My Support Groups:
With proper diet, you can make up the bone loss. I had 10% loss due to pred when I was younger, but with diet alone I made that up in a year when not on pred. I had other effects from long term pred. My bowel was severely weakened and sutures tore through following surgery, leading to emergency surgery and a bag for almost half a year. The big problem with going after your doc? You need another doc to state in court that your problems are due to the doctor's poor decisions and be able to medically document it. That's a pretty tough one to do. I am on remicade/imuran right now, and have been healthier over the last two years than the previous 23. Hope yours is as successful!
05-29-2013, 12:15 AM   #15
Little Bear
 
Little Bear's Avatar
 
Join Date: Apr 2013
Location: Bristol, United Kingdom

My Support Groups:
Load bearing exercise will encourage bone growth too good luck I'm waiting to be diagnosed and hoping they skip the steroid for me - I worry it'd affect my lifting (might ban me from competing for a period) as well as damaging me.
Reply

Crohn's Disease Forum » Your Story » Success Stories » Steroids - Beware
Thread Tools


All times are GMT -5. The time now is 07:39 PM.
Copyright 2006-2017 Crohnsforum.com